WebMD BlogsCancer

Tamoxifen Weight Gain: My Proof Is in the Pounds

650x350_get-back-on-track
Heather Millar - Blogs
By Heather MillarAward-winning writerMay 1, 2017
From the WebMD Archives

I’ve complained on this blog multiple times that cancer treatment didn’t make me thin, it made me fat. The culprit, I always maintained, was Tamoxifen, a drug that blocked by my cells’ ability to take up estrogen. My theory, unproven, was that fat cells produce estrogen. So my body, reacting to the lack of estrogen created by the drug, made fat cells.

I would share this theory with my docs, and some would say, “Well, maybe. Other patients complain of weight gain on Tamoxifen. But there’s no proof.” Others were more blunt, “Tamoxifen does not cause weight gain.”

I’ve been active my whole life: an athlete during school days, and an amateur in adulthood. I love anything salty and fatty. I love wine. Carbs are my friend; no way am I giving up good French bread to go paleo. But I also eat a mostly healthy diet. I continued these habits during the five years I was on Tamoxifen, yet I steadily gained weight.

Now, I’m off Tamoxifen, doing the same things I’ve always done and the weight slowly is coming off. Maybe I’m a bit more disciplined now because I have hope. But still, I believe I was correct: it was Tamoxifen that made me fat.

I am just a sample of one. Scientifically, that has little weight. So far, no studies have proven that Tamoxifen causes weight gain. I would just say that just because it’s not proven doesn’t mean that that link won’t be made someday.

This is ticklish: Generally, I think that insisting upon evidence is crucial. But sometimes, as a patient, you just have a gut feeling. Gut feelings are not scientific; but then again, science does not address everything. A few searches of Google Scholar showed just a handful of studies that specifically target Tamoxifen and weight gain. Most address the question in the context of more general studies. There are studies that suggest there might be a link, and those that fail to find a link. I’m guessing that there aren’t a lot of funding grants available to explore this question.

Lord knows I am not saying to go out and believe every unproven cancer “cure” out there (curcumin, shark cartilage etc.) But I do think that if you have a side effect, or a reaction to a drug and there doesn’t seem to be a scientific reason for your suffering, don’t assume that you’re crazy just because there’s no proof. It may be that science just hasn’t caught up with you. At least discuss your ideas with your doctor.

WebMD Blog
© 2017 WebMD, LLC. All rights reserved.
Blog Topics:
About the Author
Heather Millar

Heather Millar is an award-winning freelance magazine writer and author with wide-ranging interests including health, science, the environment, geopolitics, technology, parenting, and Asian affairs. 

More from the Cancer Blog

View all posts on Cancer

Latest Blog Posts on WebMD

View all blog posts

Important: The opinions expressed in WebMD Blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Blogs are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD Blogs as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Read More